[Skip to Content]
[Skip to Content Landing]
Article
April 1976

Stokes-Adams Attacks in Myasthenia Gravis: A Possible Cholinergic Side Effect

Author Affiliations

Div of Neurology Dept of Medicine Case Western Reserve Univ and Univ Hospitals Cleveland, OH 44106

Arch Neurol. 1976;33(4):308. doi:10.1001/archneur.1976.00500040092024
Abstract

The cause of sudden death, which occurs in about one third of myasthenia gravis deaths, is not known.1 We report a myasthenia patient who had Stokes-Adams attacks that responded to a reduction in anticholinesterase dosage. This probable cholinergic side effect has not previously been reported, to our knowledge, and could account for some cases of sudden death in this disease.

Report of a Case.—  A 31-year-old white woman had had myasthenia gravis since age 17, requiring several hospitalizations for respiratory failure. Thymectomy had been refused. Estrogen therapy, started because of a menstrual relationship to crises, resulted in improved control. Systemic lupus erythematosus (SLE) was suspected because of a positive antinuclear factor.In March 1973, she was found to be hypertensive (180/125 mm Hg) and began to have several brief "blackouts" each week, regardless of posture and occasionally accompanied by extensor rigidity and upward eye deviation. Because of the hypertension

×